Im taking my mom off namenda as her neurologist says she doesnt have AD/dementia. Now the endocrinologist is saying her treated hypothyroidism has turned to hashimotos disease and causing her to be "confused" and cloud her thinking.
Shes been on Namenda 2x daily for the past 2-3 months. Can you just "stop" taking it or should we ween her off it??
I agress I would ask doctor first. They specifically told me not to stop any medications until I speak to doctor. Glad your Mom didn't have AD, why did they put her on meds without a full diagnosis? What is hashimotos and can it be cured? Wishing you the best.
Well i have an appointment with our family MD tomorrow. What had happened was my sister was bringing my mother to "her" doctor and telling the doctor that my mom had dementia, without "ever" getting any diagnosis from a doctor. My sister, a housewife who dropped out of school in the 9th grade, was diagnosing my mom! After I found out the Dr put her on namenda for absolute no reason, I pulled my mom away from my sister and her "medical care" and starting bringing my mom to her own doctor. Of course, I didnt mention dementia or AD or anything but did tell the doctor the history of my moms situation and the dr pointed right at a neurologist who ran all kinds of tests (mris, eegs, etc etc) and from the results of those tests, the neurologist said its her thyroid interrupting her neuro system. The MRI and EEG all came back normal, the Dr pulled a test from an anonymous subject who has beginning stages of AD and compared them side by side for us and My moms was 100% normal. So I brought her to the Endo and they are deep in to testing right now.
Hashimotos is a complicated disease of the thyroid. My moms had hypo-thryroidism and has been treating it under a doctors care for about 10-12 years now. I cant post links here but if you go search hashimotos on the web it will tell you what it is.
Any which way, Im going to talk to the MD tomorrow about taking her off namenda. I mean, why fix it if it aint broken, right? My mom hates taking pills and getting her off namenda would make her happy. and thats my goal!
I'm happy for you that it wasn't Alzheimers. I never heard of a doctor who would take a patient's daughter's word for a diagnosis he had not even tried to make himself. Wow. It boggles the mind.
My Mom tried Aricept for only a couple of weeks and when the diarrhea became unbearable she went off it cold turkey, nothing happened except the side effects gradually stopped. They also did a short trial with Namenda and again it had no effect on her long term Dementia, (it seems to be better for beginning stages) and they took her off it immediately, not gradually. But do ask to make sure.
I hope thay can deal with the hashimoto and your Mom will return to leading a normal life.
Adidas, Wow I am glad you took over. It is one thing for your sister to come up with diagnosis, but no excuse for the doctor being so imcompetent. I know they ran my husband through a battery of tests. His MRI showed TI's. He has vascular dementia. Even though he has seen several doctors and all come up with same diagnosis, I still wish they are mistaken and it is something else. I did look up what you said your mom has, sounds like it has to do with thyroid. At least there were tests that could give you a accurate diagnosis. Let me know how you do at the MD tomorrow. I am sure he will take her off Namenda. Good Luck.
I just have to put in my 5 cents worth! When my dad was referred to a Neurologist by his family dr., they gave him at least 3 head/diagnostic tests. Outpatient at the hospital. They were all negative for AD. But his neurologist did the MMSE test in his office, that is written and oral and test the patient for alzheimers. That is what my dads neurologist diagnosed his AD from. The aricept has helped him, but only for a while. I think that pretty soon, he will have gone as far as he can - medicine wise - in getting help to keep his level pretty much the same. I expect him to go down hill in 2006.
Take care and I hope you find out what is really wrong.